• question-icon

    How can side effects of Gabapentin be managed?

default
Posted on Thu, 10 Aug 2017 in Medicines and Side Effects
Question: I have been on 300 mg of Gabapentin twice daily for shingle pain now for 3 months. I still have some shingle pain but after reading more about this drug I really want to wean off of it. I have read some horrible side affects of coming off the drug but I also realize that the people who write on the blogs are usually the ones who have had horrible experiences. The only other meds I take are hormones, and thyroid and metformin. I do take vitamins and just started adding magnesium to my diet but from what I have read it is not good to take with gabapentin. Please advise a safe way to get this drug out of my system.
doctor
Answered by Dr. Ivo Ditah 52 minutes later
Brief Answer:
Gabapentin is not a terrible drug!

Detailed Answer:
Hi and thanks so much for this query.

I am so sorry to hear about the negative reviews that have gotten you worried. Gabapentin is a good drug and while persons do get side effects from it, these are rare. Like you rightly highlighted, blogs are biased. If this drug were that bad, belief me we would have long stopped prescribing it. I will not recommend you stop this drug out of fear. Continue the treatment as recommended for the benefits clearly outmatch the risks. If you however insist on stopping despite this reassurance, let me know and I will guide your through.

I hope this helps and guides. I wish you well. Feel free to follow up with me as you please.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 26 minutes later
I agree with you, but I do not intend to take the drug any longer than I have to, as soon as this shingle pain is gone I want to stop taking it, at that point how would I wean myself off of it and how long should it take?

Here is the article I read about the drug, this would scare anyone!

BY: Byron J. Richards, Board Certified Clinical Nutritionist
Neurontin and its newer more potent version, Lyrica, are widely used for off-label indications that are an outright flagrant danger to the public. These blockbuster drugs were approved for use even though the FDA had no idea what they actually did in the brain. A shocking new study shows that they block the formation of new brain synapses1, drastically reducing the potential for rejuvenating brain plasticity – meaning that these drugs will cause brain decline faster than any substance known to mankind.
doctor
Answered by Dr. Ivo Ditah 27 minutes later
Brief Answer:
I will recommend withdrawing over 4weeks!

Detailed Answer:
Hi,

4weeks is a reasonable time to stop fully.

week 1: 300mg every 2days
week 2: 300mg every 3days
Week 3: 300mg every 4days
Week 4: 300mg once

Then, stop fully. This generally works well for most of my patients. Let me know how this goes with you as well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3922 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Neurontin

doctor1 MD

Ram Zbeidy i made an extradural tumor {T5_T6}on 9\8\2012 ,there was a bleeding during the operation.a suction tube had been put.the next day the...

doctor1 MD

I ve stopped alcohol 5 weeks ago. A Dr. put me on neurontin. Currently I m on 100 mg 3xday. I feel very tired all the time and depressed. I m...

doctor1 MD

Have had fractured ribs for 5 months now. Dr. Said it could take up to a year to heal. So far I am wearing a TENS unit, have a pain cream, going to...

doctor1 MD

Hi! My daughter has suffered from headaches for a long time. WE have recently gone to the Kaplan Headache Center in Clifton Park, NY. Dr. Kaplan is...

doctor1 MD

I woke up with numbness on my left side from my belly button around to my lower back a few days ago now I also have pain in my lower back and am...

doctor1 MD

For a little over a year I have experienced severe foot pain. Two different kinds of pain. One feels like a stabbing sensation and the other is a...

doctor1 MD

My son is taking the flowing druges all at once and he wonts to know what can happen he is in prison they are Celexa ,Seroecel, Neurontin...

Get personalised answers from verified doctor in minutes across 80+ specialties

188 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ivo Ditah
  • Q - What causes enlarged heart?

  • Q - What causes spotting after having sex?

  • Q - Suggest side effects of Premarin

  • Q - Suggest treatment for recurrent urinary tract infection

  • Q - Can Wimpat,Keppra and Lamictal be taken when BP is high?

  • Q - When can orgasm be experienced after a total hystorectomy?

  • Q - Is tremination of pregnancy at after 26 weeks advisable?

  • Q - What causes swelling at the injection site?

  • Q - Suggest treatment for Angioma

  • Q - What causes chronic Idiopathic thrombocytopenic purpura?

backtotop2